Heat, Burleigh
- When
- August 7, 11:00 AM CST
- Where
- Burleigh forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
A large dome of high pressure covered much of North Dakota the first week of August. Temperatures soared well into the 90s toaround 105.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A large dome of high pressure covered much of North Dakota the first week of August. Temperatures soared well into the 90s toaround 105. Strong sub-tropical moisture surged northward into the northern plains and brought dew point temperatures wellinto the 70s to around 80 degrees. The combination of high temperatures and dew points produced heat indexes reachingthe danger level of 105 to near 125 degrees. On Lake Audubon , just east of Lake Sakakawea, the heat, humidity and windcaused the deaths of thousands of cisco fish. The heat and humidity also was responsible for the deaths of 125 sowsbelonging to one of the largest confined hog operations in the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 7, 2:30 AM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 AM CDT TUE AUG 7 2001 FORECAST PROBLEMS TODAY ARE HIGH HEAT INDEX...THE CAP STRENGTH...AND POSSIBLE SEVERE THUNDERSTORMS TONIGHT AS ADVANCING COLD FRONT PUSHES INTO THE STATE. WITH EVER PRESENT H5 RIDGE OVER THE REGION...1000-500 THICKNESS VALUES CLOSE TO 590 AND H8 TEMPS NEAR 32C INDICATE CAP WILL SUPPRESS CONVECTION ACROSS MOST OF THE AREA THIS MORNING AND EARLY AFTERNOON. FORECAST DEWPOINTS SHOULD RISE INTO THE UPPER 60S AND COMBINE WITH HIGH TEMPS IN MID TO UPPER 90S SO HEAT ADVISORY CRITERIA SHOULD BE MET OVER CENTRAL ND. EXPECT VERY WARM TEMPS SOUTHWEST...NEAR 100... HOWEVER DEWPOINTS THERE ARE IN THE UPPER 50S...AND SHOULD RECOVER INTO THE LOWER 60S BY THIS AFTERNOON WHICH SHOULD BE TOO DRY FOR HEAT ADVISORY. FOR TONIGHT...COLD FRONT WORKS ITS WAY INTO THE NORTHWEST....THEN INTO CENTRAL ND LATER TONIGHT. THIS SHOULD BE THE FOCAL POINT FOR THUNDERSTORMS...AND WITH STRONG MID LEVEL FLOW AND CAPES OVER 2000 SHOULD SEE SOME SEVERE WEATHER. ON WEDNESDAY...LEFTOVER STORMS WILL STILL NEED TO BE HANDLED WITH MENTION OF 30/40 POPS IN MORNING PERIOD...ALTHOUGH THIS CHANCE COULD CONTINUE THROUGH THE DAY SOUTH IF THE FRONT SLOWS AND REMAINS CLOSE TO THE STATE. THE MAIN CHANGE ON WEDNESDAY WILL BE COOLER CANADIAN AIR AND RELIEF FROM THE HOT AND HUMID CONDITIONS. .BIS...HEAT ADVISORY...CENTRAL....THIS AFTERNOON/EARLY EVE. W ABELING
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 740 AM CDT TUE AUG 7 2001 ...SEVERE STORMS ARE POSSIBLE ACROSS WEST AND CENTRAL PARTS OF NORTH DAKOTA TONIGHT... .FORECAST...THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS ACROSS WEST AND CENTRAL NORTH DAKOTA TODAY...MAINLY THIS AFTERNOON. THEN A COLD FRONT WILL MOVE INTO THE STATE FROM CANADA. THE FRONT WILL BE THE FOCUS FOR THUNDERSTORMS AS IT SLIDES SOUTHEAST ACROSS THE STATE TONIGHT. SOME THUNDERSTORMS WILL BECOME SEVERE ALONG THE FRONT. .DISCUSSION...VERY WARM MOIST AIR WILL REMAIN OVER NORTH DAKOTA TODAY...AND MUCH OF THE INSTABILITY WILL BE CAPPED BY WARM AIR ALOFT. THEN TONIGHT...A COLD FRONT WILL MOVE INTO THE STATE AND PROVIDE THE LIFT NECESSARY TO BREAK THE CAP AND RELEASE THE INSTABILITY. THUNDERSTORMS...SOME WITH HEAVY RAIN...STRONG WINDS AND LARGE HAIL ARE POSSIBLE OVER ALL OF WEST AND CENTRAL NORTH DAKOTA AFTER 6 PM TONIGHT. SKYWARN SEVERE WEATHER SPOTTERS WILL BE NEEDED TONIGHT. THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES. W ABELING
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257469.